Alert archive / Virginia / River Flood Warnings in 2021

River Flood Warning 25, NWS Wakefield, VA

August 7, 2021Brunswick County, Virginia

NWS Wakefield, VA issued this river flood warning at Aug 7, 2021, 10:19 PM EDT for Brunswick County, Virginia. It took effect at Aug 8, 2021, 7:20 AM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 10:19 PM EDT (02:19 UTC)
In effect from
Aug 8, 2021, 7:20 AM EDT
Expired
Aug 8, 2021, 6:34 AM EDT
In force
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
Minor

County Brunswick County, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meherrin River near Lawrenceville (LAWV2). The gauge peaked at 8.79 ft at Aug 8, 2021, 1:00 AM EDT.

actionminormoderate102008/0808/09
Action stage
12 ft
Minor stage
15 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02051500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

475 
WGUS41 KAKQ 080219
FLWAKQ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wakefield VA
1019 PM EDT Sat Aug 7 2021

...The National Weather Service in Wakefield VA has issued a Flood 
Warning for the following rivers in Virginia...

  Meherrin River At Lawrenceville affecting Brunswick County.

For the Chowan Basin...including Rawlings, Stony Creek, Sebrell, 
Lawrenceville, Emporia, Franklin...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.

The next statement will be issued Sunday morning at 600 AM EDT.

&&


VAC025-081000-
/O.NEW.KAKQ.FL.W.0025.210808T1120Z-210809T0730Z/
/LAWV2.1.ER.210808T1120Z.210808T1800Z.210809T0130Z.NO/
1019 PM EDT Sat Aug 7 2021

The National Weather Service in Wakefield has issued a

* Flood Warning for
  the Meherrin River At Lawrenceville.
* From Sunday morning to early Monday morning.
* At 9:45 PM EDT Saturday the stage was 7.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow morning to a crest of 16.1 feet early tomorrow afternoon. 
  It will then fall below flood stage late tomorrow evening.
* Impact...At 15.0 feet, Pasture land north of the river, downstream 
  of the gage, begins to flood.
* Flood History...This crest compares to a previous crest of 16.0 
  feet on 12/30/2018.


&&

LAT...LON 3683 7802 3676 7756 3666 7757 3668 7783
      3666 7793 3672 7803

$$

05
1 follow-up statement
381 
WGUS81 KAKQ 081034
FLSAKQ

Flood Statement
National Weather Service Wakefield VA
634 AM EDT Sun Aug 8 2021

...The Flood Warning is cancelled for the following rivers in 
Virginia...

  Meherrin River At Lawrenceville affecting Brunswick County.

VAC025-081145-
/O.CAN.KAKQ.FL.W.0025.210808T1120Z-210808T1034Z/
/LAWV2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
634 AM EDT Sun Aug 8 2021

...The Flood Warning for the Meherrin River At Lawrenceville has 
been cancelled...

The Flood Warning is cancelled for
  the Meherrin River At Lawrenceville.
* At 5:45 AM EDT Sunday the stage was 7.8 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to fall to 2.7 feet early Friday 
  morning.


&&

LAT...LON 3683 7802 3676 7756 3666 7757 3668 7783
      3666 7793 3672 7803

$$

Rogers

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Aug 7, 9:16 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 7, 9:16 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
916 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Low pressure slides offshore late tonight and overnight. Weak
high pressure returns Sunday into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 915 PM EDT Saturday...

Flash Flood Watch has been trimmed again, with all counties west
of the Bay now discontinued. Latest analysis shows sfc low just
offshore of the VA barrier islands this evening. Heavy rain
coincident with llvl convergence/theta-E ridge continues along
US-13 in lower MD. As shortwave pushes offshore over the next
few hours, will allow FF Watch to expire at 10pm. Rain will
taper off over MD counties through 06z/2 am EDT or so, with rain
chances dropping off west of the Bay. Areas of fog are likely
overnight, mainly in the piedmont and the I-95 corridor given
partial clearing, wet ground, and light winds. CAMs do indicate
the potential for some patches of locally dense fog from RIC on
west, but have held any FG+ mention out for now with status/low
cloud cover remaining a lingering question into the overnight
hours. Forecast early morning lows to range from the mid 60s to
around 70F.

	Previous discussion as of 545 PM EDT Saturday...

Cancelled the Flash Flood Watch for all areas except for
immediately adjacent to the bay/coast...as all of the moderate
to heavy rain is confined to the Lower Ern Shore at this hour.
Remainder of forecast remains on track with minor updates to
PoPs to reflect a drying trend for the wrn two-thirds of the
FA.

		Previous Discussion as of 310 PM EDT...

Afternoon wx analysis shows low pressure tracking along a sfc
boundary that is currently bisecting the forecast area, with a well-
defined shortwave trough aloft over the Appalachians. The boundary
is roughly positioned from ASJ-AKQ-WAL. Ample deep-layer moisture is
present over the area with SSW flow aloft, with PWs currently aoa 2"
across much of the area. The heaviest rainfall has generally been
along and just to the northwest of that boundary, with widespread
amounts of 1-3" and localized amounts of 4"+. In addition, locally
enhanced low-level directional shear/SRH INVOF the aforementioned
boundary (across SE VA and NE NC) has resulted in a few rotating
storms. An isolated spin-up tornado can't be completely ruled out
through early evening across far SE VA and NE NC. Any severe threat
will diminish towards sunset. Rain will end from SW to NE from this
evening-tonight as the sfc low tracks across the Lower Ern Shore and
then just offshore by Sunday morning. PoPs diminish to slight
chc/chc in all areas except for the VA Nrn Neck and Lower Ern Shore
by 00z/8 PM...and the steady moderate to heavy rain should end on
the Ern Shore by 06-09z tonight. Have cancelled the Flash Flood
Watch west of I-95...and will let the remainder of the watch run
through 02z/10 PM. No northward expansion planned attm...as rain
rates are not expected to be high enough for flash flooding on the
cool side of the low (but will continue the HWO mention of localized
flooding...given the potential for amounts of 3-4" in several hours).

Although drying aloft moves in from the SW from through tonight,
expect low clouds to linger and persist into tonight/early Sunday
morning. Cannot rule out fog by late tonight as well.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 310 PM EDT Saturday...

Not a whole lot of change to the forecast from Sun-Tue, as upper
heights rise over the local area by Mon as ridging builds from the
Gulf Coast to SE CONUS and the low currently over the area moves
well to our NE. After some early morning low clouds/fog on Sun,
clearing skies are expected as the shortwave trough exits to the
northeast. It will be mainly dry with a very low chc of an aftn
shower/tstm across mainly areas W of I-95. Highs Sun in the mid to
upper 80s. Some of the models show some showers/tstms continuing
across the area Sun evening so have added 15-20% PoPs across the
interior of VA Sun evening. Lows Sunday night/Monday morning range
from the mid- upper 60s to low 70s.  A bit warmer on Monday with
highs in the upper 80s to low 90s. There is a slight chc of an aftn
or evening tstm in areas along and west of I-95, but am expecting
dry wx for a majority of the area. A shortwave trough is progged to
track well to our north on Tuesday while ridging remains in place
across the SE. While the better tstm chances will be to our north on
Tue, have maintained chc PoPs across the NW, tapering to below 15%
SE for diurnal convection. Highs Tue will be in the low 90s in most
areas.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 AM EDT Saturday...

A fairly typical summertime pattern will prevail through next
week as upper ridging continues to expand from the Gulf coast to
the SE CONUS. As the upper heights rise, so will the
temperature and humidity, though nothing excessive is expected.
Expect high temperatures to mostly be into the lower 90s by the
early to middle part of next week with lows of 70-75 F expected.
Generally dry conditions are expected during the overnight and
morning through early aftn timeframe, with isolated to
scattered late aftn/early tstms Tuesday through Friday (PoPs avg
around 20% near the coast and 30-40% well inland) as the global
models continue to forecast a couple of shortwave troughs to
track across the Great Lakes, resulting in minor height falls
across the Mid- Atlantic along with humid conditions and a lee
trough developing. A cold front is eventually progged to
approach from the NW by Fri into next weekend. PoPs may
increase a bit higher late in the period.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 805 PM EDT Saturday...

Rain has tapered off at all terminals save for SBY at 00z. Still
think that low clouds will to be difficult to scour out so RIC
(and possibly SBY) are likely to remain IFR- LIFR through the
evening and overnight into Sunday morning. ORF/PHF/ECG will be
more variable, but will tend to see the flight restrictions
redevelop later in the late evening/overnight at the end of the
TAF period. Widespread BR/FG in the piedmont west of RIC, with
MVFR/IFR VSBY at RIC after midnight, clearing by mid-morning
Sunday.

Outlook...Flight restrictions (low stratus/lingering BR/MIFG)
hang around through 12-15Z/Sun. After that, the rest of Sunday
will be mainly dry with VFR conditions expected (isolated late
day/evening tstms possible). Similar conditions for the rest of
the week, w/predominate VFR conditions and isolated/widely
scattered aftn/evening tstms from Tue-Thu.

&&

.MARINE...
As of 725 PM EDT Saturday...

Weak stationary front splits the local waters N-S this evening.
Weak low pressure will continue to track INVOF that boundary
this evening then continue slowly E overnight. SE across the
N and SW winds over the srn waters this evening with most
speeds 10-15 kt aside from occasional gusts to around 20 kt in
the lower Ches Bay. Winds become W overnight, eventually
becoming NW late. Waves 1-2 ft on the bay and seas 2-3 ft on the
ocean. NW winds (5-15 kt) on the back side of the exiting sfc
low pressure early Sun become VRB or ENE remaining mainly AOB 10
kt. Most waves less than 2...seas 2-3 ft. Bermuda high pressure
will become established for the upcoming week...leading to
generally a prolonged period of weak S winds for the upcoming
week.

Low rip current risk Sun-Mon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ099-100.
MARINE...None.

&&

SYNOPSIS...ERI/LKB
NEAR TERM...ERI/MAM
SHORT TERM...ERI/LKB
LONG TERM...ERI/LKB
AVIATION...ERI/MAM
MARINE...ALB/RMM
Hazardous weather outlook, Aug 7, 10:07 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1007 PM EDT Sat Aug 7 2021

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-090215-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1007 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report rainfall totals and/or
significant weather conditions according to Standard Operating
Procedures.

MDZ021>025-VAZ099-100-090215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1007 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report rainfall totals and/or
significant weather conditions according to Standard Operating
Procedures.

05

In the hours before

Local storm report, Aug 7, 4:37 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 SW PORT ROYAL         38.16N 77.20W
08/07/2021                   CAROLINE           VA   DEPT OF HIGHWAYS

            STANDING WATER ON US-17 IN THE VICINITY OF
            A.P. HILL BLVD.

&&

EI
Special weather statement, Aug 7, 4:50 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT Sat Aug 7 2021

NCZ016-017-102-VAZ098-072115-
Eastern Currituck NC-Camden NC-Western Currituck NC-
Virginia Beach VA-
450 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southeastern Camden,
and eastern Currituck Counties and the central City of Virginia Beach
through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princess Anne to Knotts Island to near
Grandy. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Beach, Currituck, Grandy, Sanderling, Back Bay, Corolla,
Princess Anne, Knotts Island, Rudee Heights, Poplar Branch, Spot,
Sigma, Pungo, Barco, Dam Neck, Maple, Aydlett, Sandbridge Beach,
Oceana NAS and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 7587 3617 7591 3618 7600 3615 7600
      3615 7602 3649 7602 3669 7607 3680 7611
      3689 7594 3677 7591 3660 7583 3624 7573
      3622 7573 3622 7577 3620 7576 3619 7579
      3612 7576 3611 7585
TIME...MOT...LOC 2049Z 247DEG 32KT 3676 7601 3652 7595 3619 7595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

05
Local storm report, Aug 7, 4:53 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      ORIANA                  37.14N 76.52W
08/07/2021                   CITY OF NEWPORT NEWVA   911 CALL CENTER

            FLOODING REPORTED ON A PORTION OF DENBEIGH
            BLVD IN NEWPORT NEWS.

&&

EI
Local storm report, Aug 7, 5:43 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 SE PORT HAYWOOD       37.38N 76.30W
08/07/2021                   MATHEWS            VA   COCORAHS

            4.25 INCHES OF RAIN SINCE 1 PM. NO
            CONFIRMATION OF FLOODING BUT SPOTTER REPORTS
            THAT FLOODING IS LIKELY ONGOING NEARBY.

&&

EI
Local storm report, Aug 7, 7:35 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            CRISFIELD               37.99N 75.85W
08/07/2021                   SOMERSET           MD   TRAINED SPOTTER

            SPOTTER REPORTS FLOODING ALONG SEVERAL ROADS
            WITHIN THE TOWN OF CRISFIELD. COUNTY
            OFFICIAL REPORTS SOME CURBSIDE FLOODING IN
            SPOTS, BUT NO ROAD CLOSURES AT THIS TIME.

&&

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:34 AM EDTDense Fog AdvisoryAKQAmelia, Brunswick, Cumberland, Fluvanna, Goochland, Louisa and 5 more5 hr

Nearby

River Flood Warnings in Virginia, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.